Hail, Carlton
- When
- July 14, 9:12 AM CST
- Where
- Carlton County, 5 mi W of Cloquet
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.717, -92.550
The hail was one inch in diameter 3 miles west of Cloquet.
8 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 1:35 AM CST, 7 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 235 AM CDT TUE JUL 14 2003 SFC TROF RUNS N-S THRU NORTH CNTRL WI. LINGERING SHWRS CONTINUE FOR FAR ERN ZONES, BUT EXTRAPOLATION TAKES THEM OUT OF THE AREA BY ZONE TIME. SO WE WILL NOT MENTION THEM. OLD OUTFLOW BNDRYS COULD SPARK ISOLD SHWRS, BUT DONT THINK ITS WORTH MENTIONING ATTM. ANOTHER SIMILAR BATCH OF COOLER TOPS IS FLOATING THRU THE MN ARROWHEAD, PROBABLY DEBRIS FROM EARLIER CONVECTION IN FGFS AREA. HIGH PRES SETTLING IN TDA WITH AN 850 COOL POOL ALG THE CAN BDR. CU RULE FIEDLS INDICATE THAT AREA AND NWRN WI COULD HAVE A THICK CU FIELD TDA. ITS PSBLE TO GET A FEW SPRINKLES, BUT WILL NOT MENTION ATTM. NEXT WX ISSUE WILL BE WED AFTN. THE PTN SHIFTS ARND PRETTY QUICKLY, AND WAA ADVECTION SETS UP IN THE DAKS AND NWRN MN. THE 850 TEMPS GO FROM ABOUT 10 C TDA TO 18 ON WED. THE WAA SETS UP A WM FNTL BNDRY THAT CUTS ACRS THE NWRN CORNER OF THE MN CWA. DEW PTS IN THE 60-65 DEG RANGE RETURN WHICH PRODUCE CAPE OF 1000 J/KG AND -6 LI VALUES FOR WED AFTN. THE 700 MB TEMPS REMAIN BELOW 10C AT THAT TIME ACCORDING TO THE ETA. SO IT APPEARS THAT THE FNTL ZONE WILL BE A FOCUS FOR AFTN CONVECTION. ALTHO THE POPS WERE PULLED FOR THE ENTIRE CWA EARLIER, WE FELT COMPELLED TO REINTRODUCE THEM UP THERE. ELSEWHERE IN THE CWA, WE DID NOT MENTION PCPN. IT WOULD LIKELY BE A NOCTURNAL EVENT. KEPT THE EXISTING TEMPS FOR THE MOST PART WHICH ARE A BLEND OF THE GFS AND ETA. ETA WAS USED AS THE MODEL OF CHOICE HERE. .DLH...NONE. CS
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 715 AM CDT MON JUL 14 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE INTO CENTRAL MINNESOTA AROUND NOON AND REACH THE MINNESOTA WISCONSIN BORDER AROUND MID AFTERNOON. FINALLY, THE STORMS WILL REACH NORTH CENTRAL WISCONSIN THIS EVENING. THE GREATEST THREAT WILL BE STRONG WINDS AND POSSIBLE TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY WILL BE A DAY OF RELIEF...BUT THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MAINLY THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH CS
The Duluth radar (KDLH), 29 km away, was scanning. The volume nearest the first event began at 15:11 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail was one inch in diameter 3 miles west of Cloquet.
The hail fell at Balsam Lake.
Several large trees were blown down. Also, a large tree fell on a garage in Hibbing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378720, 5378727, 5378728, 5378726, 5378725, 5378724, 5378723, 5378722, 5378721.